Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 497, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 6, 2002, 3:30 PM CDT for Carter County, Garvin County, Stephens County, Oklahoma. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 6, 2002, 3:30 PM CDT (20:30 UTC)
- Expired
- Oct 6, 2002, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Carter County, OK, Garvin County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 97 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 3:40 PM CDT | Thunderstorm Wind | Velma, OK | Three inch diameter tree limbs were downed. |
| Oct 6, 3:40 PM CDT | Thunderstorm Wind | Lindsay, OK | Large tree limbs were downed. |
| Oct 6, 3:47 PM CDT | Hail 1 | Ratliff City, OK | |
| Oct 6, 4:15 PM CDT | Thunderstorm Wind 52 E | Milo, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:10 PM CDT, 20 minutes earlier.
Area forecast discussion, Oct 6, 3:10 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 310 PM CDT SUN OCT 6 2002 TSTMS CONTG ACRS SRN PORTIONS OF THE FA LATE THIS AFTN WITH A FEW SEVERE STORMS ONGOING IN SCNTRL OK. FNT HAS NOW PUSHED INTO SCNTRL OK AND INTO PARTS OF N TX. WILL CONTINUE WITH POPS FOR THE EVENING OVER SRN SECTIONS OF THE FA AS FNTL BNDRY PUSHES THROUGH. SHOULD SEE CLDS DIMINISHING LATER TONIGHT AS S/W SWINGS BY AND DRIER LOW LEVEL AIR CONTINUES TO FILTER INTO THE AREA. NEXT CONCERN WILL BE UPR SYS NOW OVER SRN CA WHICH IS EXPECTED TO GRDLY MOVE TOWARD THE SRN PLAINS EARLY IN THE WEEK. CURRENT FNTL BNDRY EXPECTED TO STALL SOMEWHERE OVER TX LEAVING MOISTR NOT TOO FAR AWAY AS NEXT SYS APCHS. WILL LIKELY SEE CLDS INCREASING IN THE SW LATE MONDAY AND OVER MUCH OF THE REMAINDER OF THE AREA BY TUESDAY MORNING. WILL GO AHEAD AND INTRO SOME LOW POPS FOR THE WEST MONDAY NIGHT ALTHOUGH BEST LIFT WILL LIKELY NOT BE OVER THE AREA UNTIL TUEDSAY/TUESDAY NIGHT. WILL CONTINUE POPS INTO WED AS SYS MOVES SLWLY EWD. WILL THEN LEAVE FCST DRY THROUGH THE REMAINDER OF THE WEEK WITH ANOTHER CHANCE OF PRECIP DVLPG LATE IN THE PD. FCSTID = 2 OKC 48 73 50 68 / 10 0 10 30 HBR 46 74 54 67 / 20 0 10 30 SPS 50 75 55 67 / 30 0 10 30 GAG 38 72 48 66 / 10 0 10 30 PNC 42 71 48 68 / 10 0 10 30 DUA 50 74 51 70 / 40 0 10 30 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Oct 6, 12:00 PM CDT, 3 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-071200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN OCT 6 2002
.TODAY THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM SEMINOLE TO
HOLLIS OKLAHOMA. THIS INCLUDES ALL OF WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
AND EARLY EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.
DISCUSSION...
A COLD FRONT EXTENDS FROM NEAR CHANDLER TO OKLAHOMA CITY TO HOLLIS
OKLAHOMA AT NOON SUNDAY AS CONTINUES TO PUSH SOUTHEAST. THIS FRONT
WILL MOVE THROUGH THE REMAINDER OF OKLAHOMA AND WESTERN NORTH TEXAS
THIS AFTERNOON AND EARLY THIS EVENING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF THIS COLD FRONT. THE
MID LEVELS OF THE ATMOSPHERE ARE RELATIVELY UNSTABLE AND CAN SUPPORT
ISOLATED SEVERE THUNDERSTORMS WITH SEVERE HAIL TO THE SIZE OF
QUARTERS THE PRIMARY THREAT.
THE SEVERE WEATHER THREAT WILL DIMINISH AS THE COLD FRONT MOVES
THROUGH THE AREA ENDING THE CHANCE OF SEVERE WEATHER ACROSS THE AREA
BY MID EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MON OCT 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
.MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
AN UPPER LEVEL STORM SYSTEM...CURRENTLY LOCATED OVER SOUTHERN
CALIFORNIA...WILL MOVE EAST ACROSS THE SOUTHERN PLAINS BY
MID WEEK. THIS SYSTEM WILL INCREASE THE CHANCES FOR
THUNDERSTORMS BY LATE MONDAY INTO TUESDAY.
.26.In the hours before
Local storm report, Oct 6, 2:22 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT SUN OCT 06 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 3 S CACHE OK 1.75 INCH HAIL
10/06/02 COMANCHE PUBLIC REPORT
FMLocal storm report, Oct 6, 2:42 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT SUN OCT 06 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0243 PM FORT SILL / LAWTON OK 1.00 INCH HAIL
10/06/02 COMANCHE REPORTED BY AMATEUR RADIO
SPOTTER
0233 PM LAWTON OK 60 MPH WIND GUST
10/06/02 COMANCHE REPORTED BY LAWTON APT
ASOS
JPLocal storm report, Oct 6, 2:55 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CDT SUN OCT 06 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0243 PM LAWTON OK 1.75 INCH HAIL
10/06/02 COMANCHE REPORTED AT OHP TROOP G
HEADQUARTERSLocal storm report, Oct 6, 3:03 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT SUN OCT 06 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0247 PM 13 E LAWTON OK 60 MPH WIND GUST
10/06/02 COMANCHE REPORTED BY PUBLICLocal storm report, Oct 6, 3:11 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT SUN OCT 06 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 7 NW DUNCAN OK 60 MPH WIND GUST
10/06/02 STEPHENS REPORTED BY PUBLIC
0310 PM 4 S MARLOW OK .75 INCH HAIL
10/06/02 STEPHENS REPORTED BY AMATEUR RADIO
SPOTTER
0313 PM 4 S MARLOW OK 1.00 INCH HAIL
10/06/02 STEPHENS REPORTED BY AMATEUR RADIO
SPOTTER
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 1:33 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 42 min |
| Oct 6, 1:41 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 64 min |
| Oct 6, 2:45 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Stephens | 45 min |
| Oct 6, 4:14 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 46 min |
| Oct 6, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| Oct 6, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.